Alert archive / Indiana / Flash Flood Warnings in 2009

Flash Flood Warning 20, NWS Indianapolis, IN

May 27, 2009Knox County, Indiana

NWS Indianapolis, IN issued this flash flood warning at May 27, 2009, 10:06 PM EDT for Knox County, Indiana. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2009, 10:06 PM EDT (02:06 UTC)
Expired
May 27, 2009, 11:30 PM EDT
In force
84 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

County Knox County, IN

The radar

The Evansville,IN radar (KVWX), 27 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2009-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2009-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIND 280206
FFWIND
INC083-280330-
/O.NEW.KIND.FF.W.0020.090528T0206Z-090528T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1006 PM EDT WED MAY 27 2009

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN KNOX COUNTY IN SOUTHWEST INDIANA...

* UNTIL 1130 PM EDT

* AT 1004 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

RAINFALL OF UP TO THREE INCHES HAS FALLEN IN THE PAST HOUR AND AN 
ADDITIONAL INCH OF RAIN IS POSSIBLE IN THE NEXT HOUR. THE HEAVIEST 
RAINFALL HAS OCCURRED OVER RURAL SOUTHWESTERN KNOX COUNTY AND WILL 
IMPACT AREAS AROUND THE COMMUNITIES OF ORRVILLE...LITTLE ROCK...AND 
DECKER CHAPEL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3847 8776 3849 8770 3851 8768 3851 8766
      3854 8767 3860 8763 3862 8762 3851 8754
      3849 8754 3848 8756 3849 8758 3845 8762
      3845 8767 3843 8767 3841 8774

$$

JOHNSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at May 27, 7:30 PM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, May 27, 7:30 PM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
730 PM EDT WED MAY 27 2009

.AVIATION DISCUSSION...FOR THE 00Z TAFS
TAFS WILL START OUT WITH A COLD FRONT IN NORTHWEST INDIANA.
SCATTERED THUNDERSTORMS WERE ALONG AND AHEAD OF THE FRONT. OUTSIDE
OF THE THUNDERSTORMS CONDITIONS WILL BE VFR. BRIEF MVFR TO IFR
CONDITIONS LASTING LESS THEN ONE HALF HOUR MAY OCCUR IN HEAVY RAIN
WITH THE TSTMS. AFTER FROPA CONDITIONS WILL DECREASE TO MVFR WITH
SCATTERED SHOWERS. THE FRONT WILL MOVE TO OHIO BY 12Z. AS DRIE AIR
MOVES IN CONDITIONS WILL IMPROVE TO JUST ABOVE MVFR LEVELS BY 16Z.

&&

.DISCUSSION...
FORECAST ISSUES CENTER ON TIMING OF PCPN CHANCES THROUGH MOST OF THE
NEXT SEVEN DAYS STARTING TONIGHT.

AT 18Z...SCATTERED CU IN WARM SECTOR ACROSS INDIANA BACK INTO SE
HALF OF ILLINOIS. BECOMING INCREASINGLY UNSTABLE AS TEMPS CLIMB TO
LOWER 80S AND DEWPOINTS APPOACH 70. SMALL CLUSTER OF STORMS
DEVELOPING NEAR KSTL JUST AHEAD OF SE MOVING CDFNT.  DEEP LAYERED
MOISTURE WITH SOME LIFT GENERATING SCT STORMS ACROSS ERN INDIANA
INTO WRN OH AND EXPECT THESE TO EXIT FCST AREA BEFORE ISSUANCE TIME.

ENHANCING CU FROM NEAR KLAF SOUTHWEST TO NEAR KSTL AHEAD OF CDFNT
SHOULD INCREASE IN COVERAGE AS AFTN AND EVE WEARS ON BRINGING
WDSPREAD SHOWERS AND SCT THUNDERSTORMS TO MOST OF CENTRAL INDIANA
BEFORE DAYBREAK. ISOLATED SEVERE COULD BE POSSIBLE IN A STORM OR TWO
THIS EVENING GIVEN INSTABILITY AT TIME.

LEANING TOWARD A COMBINATION OF GFS AND NAM THRU SATURDAY FOR TIMING
PCPN AND THEN BLEND GFS AND HPC GUIDANCE FOR PCPN TIMING SUNDAY INTO
WEDNESDAY. CDFRONT TO PUSH ACROSS CENTRAL INDIANA TONIGHT WITH
ANOTHER COMING IN FRIDAY NIGHT. HAVE ADDED PCPN CHANCES FRI NGT AND
EARLY SATURDAY TO ACCOUNT FOR THIS. ALL MODELS PUSH HIGH PRESS ACRS
GRT LKS LATE SATURDAY INTO SUNDAY KEEPING CENTRAL INDIANA DRY AND
BOUNDARY JUST SOUTH. AS NEXT WAVE APPROACHES...FRONT WILL PUSH BACK
TO SRN GRTLKS MONDAY BEFORE SWEEPING BACK SE INTO OH VLY TUESDAY AND
HOLDING THERE INTO WEDNESDAY. THIS PATTERN MUCH WETTER THAN PREVIOUS
FCSTS AND HAVE INTRODUCED DAILY CHC OF PCPN BEGINNING MONDAY NIGHT
AND CARRY THIS INTO WEDNESDAY. WITH WETTER AND MORE HUMID
PATTERN...HAVE REDUCED DIURNAL TEMPS LOWERING MAXS SEVERAL DEGREES
AND RAISING MINS A COUPLE.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...SH
PUBLIC...DT
Hazardous weather outlook, May 27, 3:24 PM EDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
324 PM EDT WED MAY 27 2009

INZ021-029>031-036>042-045>049-053>057-062>065-070>072-281930-
CARROLL-TIPPECANOE-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-
HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-
HANCOCK-HENRY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-MONROE-BROWN-
BARTHOLOMEW-DECATUR-LAWRENCE-JACKSON-JENNINGS-
324 PM EDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL MOVE ACROSS CENTRAL INDIANA TONIGHT.
THERE IS A SLIGHT CHANCE OF HAIL TO QUARTER SIZE AND WIND GUSTS TO
60 MPH IN ISOLATED STRONG THUNDERSTORMS THIS EVENING. ALL THUNDERSTORMS
PRODUCE DANGEROUS LIGHTNING AND BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY THROUGH WEDNESDAY BUT IT IS
TOO EARLY TO DETERMINE IF THESE WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-035-043-044-051-052-060-061-067>069-281930-
WARREN-FOUNTAIN-VERMILLION-PARKE-VIGO-CLAY-SULLIVAN-GREENE-KNOX-
DAVIESS-MARTIN-
324 PM EDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL MOVE ACROSS CENTRAL INDIANA TONIGHT.
THERE IS A SLIGHT CHANCE OF HAIL TO QUARTER SIZE AND WIND GUSTS TO
60 MPH IN ISOLATED STRONG THUNDERSTORMS THIS EVENING. ALL THUNDERSTORMS
PRODUCE DANGEROUS LIGHTNING AND BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE SATURDAY WITH A SLIGHT RISK SOME MAY BE
SEVERE. THUNDERSTORMS ARE ALSO POSSIBLE AGAIN MONDAY THROUGH
WEDNESDAY BUT IT IS TOO EARLY TO DETERMINE IF THESE WILL BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

TUCEK

In the hours before

Special weather statement, May 27, 4:14 PM EDT, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
414 PM EDT WED MAY 27 2009

INZ071-272045-
JACKSON-
414 PM EDT WED MAY 27 2009

...STRONG THUNDERSTORM ADVISORY FOR SOUTHERN JACKSON COUNTY UNTIL 445
PM EDT...

AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM.  THIS STORM WAS LOCATED 17 MILES SOUTHWEST OF
SEYMOUR ALONG THE EAST FORK WHITE RIVER...AND MOVING EAST AT 10 MPH.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL BE NEAR...
  TAMPICO AROUND 425 PM EDT...
  CROTHERSVILLE AROUND 445 PM EDT...

THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER
STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR
LOW LAND FLOODING BECOME MORE IMMINENT.

DRT
Special weather statement, May 27, 5:43 PM EDT, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
543 PM EDT WED MAY 27 2009

INZ031-272215-
HOWARD-
543 PM EDT WED MAY 27 2009

...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN HOWARD COUNTY UNTIL
615 PM EDT...

AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR GREENTOWN...OR 6
MILES NORTHEAST OF KOKOMO...AND MOVING EAST AT 10 MPH.

SMALL HAIL...AND WINDS AROUND 55 MPH ARE EXPECTED WITH THIS STORM.
THE STORM HAS PRODUCED WINDS TO 57 MPH IN KOKOMO.

* THIS STORM WILL BE NEAR...
  GREENTOWN AROUND 555 PM EDT...
  CONVERSE AROUND 615 PM EDT...

THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER
STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR
LOW LAND FLOODING BECOME MORE IMMINENT.

JOHNSON
Special weather statement, May 27, 6:20 PM EDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
620 PM EDT WED MAY 27 2009

INZ035-036-272245-
FOUNTAIN-MONTGOMERY-
620 PM EDT WED MAY 27 2009

...STRONG THUNDERSTORM ADVISORY FOR NORTHWESTERN MONTGOMERY AND
SOUTHEASTERN FOUNTAIN COUNTIES UNTIL 645 PM EDT...

AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
YEDDO...OR 19 MILES WEST OF CRAWFORDSVILLE...AND MOVING NORTHEAST AT
15 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL BE NEAR...
  HILLSBORO AROUND 645 PM EDT...

BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND
BECOMES SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

JOHNSON
Special weather statement, May 27, 7:36 PM EDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
736 PM EDT WED MAY 27 2009

INZ044-280000-
PARKE-
736 PM EDT WED MAY 27 2009

...STRONG THUNDERSTORM ADVISORY FOR PARKE COUNTY UNTIL 800 PM EDT...

AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
ROCKVILLE...OR 22 MILES NORTHEAST OF TERRE HAUTE...AND MOVING EAST AT
10 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL BE NEAR...
  CECIL HARDEN LAKE AROUND 800 PM EDT...

THIS STORM IS ACCOMPANIED BY TORRENTIAL DOWNPOURS AND FREQUENT CLOUD
TO GROUND LIGHTNING.

BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND
BECOMES SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN
FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK
FOR MINOR LOW LAND FLOODING BECOME MORE IMMINENT.

JOHNSON
Special weather statement, May 27, 8:48 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
848 PM EDT WED MAY 27 2009

INZ044-051-052-280115-
CLAY-PARKE-VIGO-
848 PM EDT WED MAY 27 2009

...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN VIGO...NORTHWESTERN
CLAY AND SOUTHEASTERN PARKE COUNTIES UNTIL 915 PM EDT...

AT 847 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR FONTANET...OR 9
MILES NORTHEAST OF TERRE HAUTE...AND MOVING EAST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM. THIS STORM ALSO CONTAINS TORRENTIAL DOWNPOURS AND FREQUENT
CLOUD TO GROUND LIGHTNING.

* THIS STORM WILL BE NEAR...
  BRIDGETON AROUND 905 PM EDT...
  STAUNTON AROUND 915 PM EDT...

BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND
BECOMES SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN
FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK
FOR MINOR LOW LAND FLOODING BECOME MORE IMMINENT.

JOHNSON
Special weather statement, May 27, 9:33 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
933 PM EDT WED MAY 27 2009

INZ060-280200-
SULLIVAN-
933 PM EDT WED MAY 27 2009

...STRONG THUNDERSTORM ADVISORY FOR NORTHERN SULLIVAN COUNTY UNTIL
1000 PM EDT/900 PM CDT/...

AT 931 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR GRAYSVILLE...OR 16
MILES NORTHEAST OF ROBINSON...AND MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM. HAIL OF UP TO NICKEL SIZE HAS BEEN REPORTED IN CRAWFORD
COUNTY ILLINOIS WITH THIS STORM. THE STORM WILL ALSO BE ACCOMPANIED
BY TORRENTIAL DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING.

* THIS STORM WILL BE NEAR...
  SULLIVAN AROUND 945 PM EDT...
  SHELBURN AROUND 1000 PM EDT...

THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER
STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR
LOW LAND FLOODING BECOME MORE IMMINENT.

JOHNSON

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:10 PM EDTFlash Flood WarningINDClay, Parke, Vigo95 min
May 27, 9:28 PM EDTAreal Flood WarningINDParke3 hr
May 27, 10:00 PM EDTFlash Flood WarningINDClay, Sullivan, Vigo90 min
May 27, 10:40 PM EDTAreal Flood WarningINDClay, Parke, Vigo3 hr
May 27, 11:31 PM EDTAreal Flood WarningINDClay, Owen, Sullivan, Vigo3 hr
May 27, 11:34 PM EDTAreal Flood WarningINDKnox3 hr
May 28, 12:31 AM EDTAreal Flood WarningINDDelaware, Madison2 hr

Nearby

Flash Flood Warnings in Indiana, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.